Vol. 15, No. 4, 1965

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
On small maps of manifolds

Hans Samelson

Vol. 15 (1965), No. 4, 1401–1403
Abstract

A result announced by R. F. Brown in 1963, and completed by Brown and Fadell, generalizing classical results of H. Hopf for differentiable manifolds, is the following:

Theorem: Let M be a compact connected topological manifold; then

(a) M admits arbitrarily small maps with a single fixed point;

(b) If the Euler characteristic χM of M is zero, then M admits arbitrarily small maps without fixed points (and conversely). Here a map is small if it is close to the identity map. We propose to give a short proof of this theorem.

Mathematical Subject Classification
Primary: 55.60
Milestones
Received: 8 September 1964
Published: 1 December 1965
Authors
Hans Samelson